Company Is Investigating This Gilenya - PML Case To See Whether Brain Disease Might Be A Side Effect Of Its MS Drug
We posted this article about Gilenya last week, on February 16, "Various Drug Safety Issues Continue To Be Associated With Novartis Multiple Sclerosis (MS) Medication Gilenya". In that article we looked at the cardiac-related risks associated with Gilenya.
A few days later we saw this news report on the website for the Multiple Sclerosis Society of Canada, "Case of PML reported in patient treated with Gilenya®", and from from that article we get this more recent drug safety information:
Pharmaceutical company Novartis has reported a case of PML (progressive multifocal leukoencephalopathy) in an individual who had received Gilenya® (fingolimod) for more than 4 years for the treatment of relapsing-remitting multiple sclerosis (RRMS). Novartis has informed the regulatory authorities of this case, and is investigating whether treatment with Gilenya® contributed to the development of PML....
This is the third case of PML observed for Gilenya®. The first case was reported in 2012, wherein Novartis had noted that the case was likely associated to previous treatment with Tysabri. However, they did not rule out Gilenya® as a contributor to the development of PML. The second case occurred in 2013 in an individual who received Gilenya® for 7 months following treatment with immunosuppressive drugs and multiple courses of high dose corticosteroids. Both cases occurred outside of Canada.
Strictly Confidential, No Obligation.
We have written numerous times in the past about reports of progressive multifocal leukoencephalopathy (PML) being associated with the older MS drug Tysabri (which articles can be found by putting "PML" in the search engine box that is on the home page for Drug Injury Watch, in the right side bar).
For a brief summary of PML and its symptoms, we go back the the February 2015 MS Society of Canada news report about Gilenya:
PML is a rare, generally fatal brain disease caused by the JC virus. It is primarily associated with severely suppressed immune systems. Symptoms of PML can include: progressive weakness on one side of the body, clumsiness of limbs, disturbance of vision, changes in thinking, memory and orientation, confusion and personality changes.
We will continue to monitor the safety profile of this controversial Novartis MS drug and to watch for any more reports of PML in patients using Gilenya.